Ever looked down at your leg and asked yourself, “How did I get manage to get that bruise?” Getting a bruise is understandable if you sustain a blow to an arm or leg but sometimes they occur with little provocation.
Why does it seem that some of us are more susceptible?
Bruises are the result of small blood vessels that tear and leak blood into the surrounding tissue under the skin.
The bruise starts purplish-black or reddish-blue in color then changes to yellow-green over the course of the next two to four weeks. That's how long it takes for the blood to be reabsorbed and the area to heal.
There are a number of reasons why bruises occur that may not indicate there is a health problem to worry about.
Women tend to bruise more easily than men because the collagen layer in their skin is thinner and less dense, so the blood vessels are not held as securely.
Older adults bruise more easily because their skin is thinner, becoming less flexible, so they have less cushioning. Combining that with skin damage from years in the sun makes the elderly more susceptible. A tendency to bruise easily can run in families.
Recent increased use of certain medications such as aspirin or NSAIDS can increase episodes of bruising, as can regular use of prescription medications such as steroids, Coumadin or Plavix. Certain nutritional supplements can increase bruising such as garlic, ginger or ginko biloba.
Poor nutrition leading to low levels of vitamins K, B12, C, or folic acid can contribute. Increasing the intake of food such as broccoli and blueberries for vitamin K, protein foods such as eggs or meat for B12, citrus for vitamin C and green leafy vegetables for folic acid may help.
However, there are also good reasons to have bruising checked by a doctor if it continues to be unexpected and occur frequently.
Contact a doctor if you notice:
• Abnormal bleeding and bruising from your nose or gums or bleeding from your GI tract such that you see blood in the toilet, or if you vomit.
• Large or painful bruises that appear for no particular reason.
• Bruising that appears after starting a new medication.